REGARDING MANAGING EROTIC AND EROTICIZED TRANSFERENCE

| July 3, 2007 | 0 Comments

REGARDING MANAGING EROTIC AND EROTICIZED TRANSFERENCE

DEAR EDITOR:

I would like to add to the discussion of transference and countertransference that sparked after the publication of Drs. Ladson’s and Welton’s article, “Recognizing and Managing Erotic and Erotized Transferences”[Psychiatry 2007;4(4):47–50].

In their article, Drs. Ladson and Welton explain how novice therapists can have difficulties negotiating boundaries and what the potential consequences of these transgressions may be.
Then Dr. Edwards writes, in a letter to the editor [Psychiatry 2007;4(5):16], that transference and countertransference reactions occur exclusively in “psychoanalytically oriented settings.” Hence, I would argue that although the analysis of transference is of utmost importance for psychodynamically oriented therapies, it is not exclusive to them.

It is not a rarity to find the obnoxious or overpleasing patient in any regular medical ward or outpatient clinic and the caring/empathic family doctor having far more good treatment outcomes than his condescending coworker.

Therefore, it is not only our duty but our responsibility as psychiatrists to aid our non-psychiatric colleagues in identifying and navigating these complex reactions that can occur in any doctor-patient relationship.

With regards,
Julian Bravo, MD
Anderson, South Carolina

EEG Abnormalities in a Patient Taking Aripiprazole

DEAR EDITOR:

Aripiprazole is a second generation antipsychotic and works as a partial agonist at dopamine and serotonin 5-HT1A receptors and a partial antagonist at serotonin 5HT2A receptors. Commonly experienced side effects of this medication include constipation, akathisia, extrapyramidal side effects, sedation, tremor, and restlessness.[1]

In rare instances, aripiprazole has been implicated in causing seizures or convulsions. Preclinical marketing studies by manufacturer Bristol-Myers Squibb for aripiprazole found an incidence of seizure at 0.1 percent of patients treated with this medication for schizophrenia and 0.3 percent of patients treated for bipolar mania.[2] In addition, in a literature search, we have identified two case reports of aripiprazole-induced seizure.[3,4] Electroencephalogram (EEG) abnormalities have been noted to occur with use of both typical and atypical antipsychotics,[5] though no case reports implicating aripiprazole were found in the literature search. We report a case in which EEG anomalies occurred in a patient treated with aripiprazole.

Case report. Mr. H. is a 13-year-old Caucasian adolescent boy with a history of disruptive behavior disorder and depressive disorder, NOS, with significant out of control behavior at home and school. Past medication trials included methylphenidate hydrochloride, clonidine, risperidone, and bupropion without much improvement of symptoms, hence all medications were discontinued by his outpatient provider. Three weeks later, the patient was started on aripiprazole (10mg per day) to help control the patient’s agitation and impulsive aggression.
During the follow-up visit, four weeks later, Mr. H’s mother reported new onset staring spells and episodes where the patient’s hands seemed to twitch and then stiffen for several seconds at a time. At that time, Mr. H’s outpatient psychiatrist recommended an EEG. The EEG showed “generalized epilepsy,” though Mr. H was never noted to have full blown tonic-clonic movements or impairment of consciousness. The patient was continued on aripiprazole 10mg for another month. Another EEG was completed four weeks later, which again showed “seizure activity.” Aripiprazole was then discontinued, as no other medical cause for the Mr. H’s EEG abnormalities could be found. Mr. H’s staring spells and hand twitching abruptly ceased after discontinuation of aripiprazole.

Increase in intensity and frequency of Mr. H’s outbursts after discontinuing aripiprazole led to his hospitalization three weeks later. Thorough medical workup was completed and results were within normal limits. A pediatric neurologist was consulted and the EEG was repeated within a week of his hospitalization, which showed no seizure activity. The previous EEG abnormalities were then attributed to medication effect.

Discussion. The incidence of seizure associated with second generation antipsychotic medications is well documented in the literature, especially with clozapine.6 Several factors are associated with an increased risk, including a family history of seizure disorder, head trauma, and concomitant use of medications known to lower the seizure threshold. None of these risk factors were present in Mr. H. Other medical causes for this patient’s EEG abnormalities were ruled out, and there were no other implicated medications.

Since experience with aripiprazole is limited at this time, the risk of EEG abnormalities and potentially the risk of lowering the seizure threshold with this drug requires further investigation.

References
1. Swainston HT, Perry CM. Aripiprazole: A review of its use in schizophrenia and schizoaffective disorder. Drugs 2004;64-1715–36.
2. Prescribing information for aripiprazole. In: Physician’s Desk Reference, 61st Edition. Montvale, NJ: Medical Economics, 2006.
3. Tsai J. Aripiprazole-associated seizure. J Clin Psychiatry 2006;67(6):995–6.
4. Malik AR, Ravasia S. Aripiprazole-induced seizure. Can J Psychiatry 2005;50(3):186.
5. Centorrino F, Price B, Tuttle M, et al. EEG abnormalities during treatment with typical and atypical antipsychotics. Am J Psychiatry 2002;159:109–15.
6. Welch J, Manschrek T, Redmond D. Clozapine-induced seizures and EEG changes. J Neuropsychiatr Clin Neurosci 1994;6(3):250–6.

With regards,

Monica Arora MD
Assistant Professor, Creighton University, Department of Psychiatry, Omaha, Nebraska

Laurie Arndorfer, MD
Second Year Psychiatry Resident
CU/ UMNC Psychiatry Program, Omaha, Nebraska

Address correspondence to:
Monica Arora, MD
Assistant Professor, Creighton University, Department of Psychiatry
3528 Dodge St., Omaha, NE 68131
Phone: (402) 345-8828
Fax: (402) 345-8815
E-mail: arora@creighton.edu

Disclosure
Dr. Arora is on the speaker board for Pfizer and Shire.

Category: Letters to the Editor, Mental Disorders, Past Articles, Psychiatry, Psychology, Psychotherapy Rounds

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.